Vision Problems Linked to Actos, Avandia

by

Researchers have uncovered a possible link between a common drug used to treat diabetes and an increased risk of vision problems, according to a HealthDay report. According to the study, which first appeared in the online edition of the Archives of Internal Medicine, users of thiazolidinediones may be two or three times more at risk of a serious problem with their vision, called macular edema. Macular edema, according to the National Eye Institute, is a condition in which fluid leaks into the macula, or the part of the eye where sharp, straight-ahead vision happens. The fluid then makes this part of the eye swell, which causes blurry vision.

This means more trouble for users of Actos, Avandia and similar drugs, since thiazolidinediones are in both Avandia and Actos, and are used to help control blood sugar in people with diabetes. We’ve written before about the bladder cancer risk linked to Actos, and the HealthDay report mentions the links between Avandia and serious risks of heart problems.

For the study, which was carried out in England, lead researcher Dr. Iskandar Idris and his team looked at data from more than 100,000 people with type 2 diabetes. At the start of the study, none of those 100,000 people had macular edema. After one year, however, diabetes patients in the study who were taking Actos, Avandia, or other thiazolidinediones developed the eye problem more than six times as often as the diabetes patients who didn’t take those drugs.

According to researchers, about 20 percent of people with diabetes suffer from macular edema, which is one sign of a serious vision illness. An editorial that appeared with the study in the Archives of Internal Medicine said that the study adds to a growing concern about the possibility of drugs like Avandia or Actos causing fluid buildup in the eyes of people who use the drugs. Dr. Sonal Singh, who co-wrote the editorial, said diabetes patients who take Avandia or Actos should see an eye doctor promptly if they experience visual symptoms.

by
Updated:

Comments are closed.